North Dakota, 2021

Drought in North Dakota, September 1 to 30, 2021

September 1 to 30, 2021 · NWS BIS · 36 events in 36 counties and zones

September started with most of central and part of western North Dakota in a D3 drought, with a small part of the central and far southwest in D4. The rest of the area was designated D2.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

September started with most of central and part of western North Dakota in a D3 drought, with a small part of the central and far southwest in D4. The rest of the area was designated D2. Through the month some areas received significant rain, but not the northwest. By the end of the month the only D4 designation was in Golden Valley County. Much of the west and north was D3, with the south in D2. At least some part of every county was in D2 or worse drought. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 31, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1254 AM CDT Wed Sep 1 2021

.UPDATE...
Issued at 1254 AM CDT Wed Sep 1 2021

Limited changes needed to the forecast tonight. Continue to
monitor for the development of any thunderstorms across
northwestern and north-central ND. Elevated instability remains in
this area along with increasing shear from a strong low level jet.
The better forcing locations with this jet however appear to
remain just west and north of the state at this time. Any slight
shifts eastward could still lead to a few isolated thunderstorms.
Thus mostly left the forecast alone for the time being. Otherwise
look for mild overnight lows and perhaps some breezy southeast
winds at times tonight.

UPDATE Issued at 950 PM CDT Tue Aug 31 2021

Clear skies continue on satellite imagery over the state, while
the surface trough sits over eastern Montana and convection
continues over southern Saskatchewan. Mid-level lapse rates will
become more steep over western North Dakota tonight as warm air in
the lower levels advects into the state. The forecast problem
continues to be convective initiation potential as the steep
lapse rates (8-9 C/km) measured by UNR-RIW 00Z soundings, while
providing potential for elevated-based CAPE, can also inhibit
initiation with convective capping. If there is a shot for
overnight convection in North Dakota it should more likely be on
the terminus of an 850mb jet, likely to end up somewhere near the
International Border in northwest and north central North Dakota.
No real support in the 00Z CAMs exists in this potential, again
keeping convection into Canada. It wouldn't be unheard of for CAMs
to miss nocturnal initiation in this kind of setup, but
uncertainty is high. With this in mind we kept the going
precipitation chances across the north tonight and early Wednesday
morning, though decreased in magnitude to better communicate the
current uncertainty.

UPDATE Issued at 639 PM CDT Tue Aug 31 2021

No major changes in thinking regarding northwest North Dakota
precipitation chances tonight. At 23Z the surface trough and
associated convergence was located just west of the North Dakota
border, with better convergence amid deeper pressure falls north
of the International Border. This is where convection has been
ongoing this afternoon, while activity near and south of the
border has been confined to a thin line of shallow cumulus. While
observed trends and the focus of forcing to the north leans
towards diminishing chances for thunderstorms this early evening,
there is some maintenance of cumulus along the surface
convergence south into northeast Montana, with possibly further
future development aided by increasing surface dew points in the
pre- frontal region over western North Dakota. It's tough to say
if this will be adequate to overcome the warm layer aloft, but the
low-end chance cannot be ruled out either.

No changes were made to the overnight convection chances as well,
which remain in the northern tier of the state. CAMs still remain
in disagreement about the possibility for elevated initiation,
which can be a difficult initiation mechanism for CAMs to resolve.
PoPs were left as is for now, while changes later this evening may
be needed with a better shift towards a consensus.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 251 PM CDT Tue Aug 31 2021

Chances for thunderstorms, some possibly strong to severe,
highlights the short term forecast.

This afternoon, weak ridging aloft extended over the forecast area
as an upstream trough and closed low were placed over the Pacific
Northwest. Broad surface high pressure stretched across Ontario,
while a surface low continued to deepen across central Montana. A
cold front extended to the southwest of the low, while some sort
of frontal boundary is to the southeast. A tightened pressure
gradient between these two features was producing breezy
southeasterly winds across western and central North Dakota.

SPC did introduce a Marginal Risk in our far northwest tonight, with
a few isolated thunderstorms possible along the boundary as it
approaches the forecast area. There are pretty significant
differences in model guidance in regards to instability amounts,
and capping could limit any development regardless, so not too
high of confidence that anything will happen. Most high-res
guidance does keep storms out of our northwest.

The focus then turns to Wednesday as the surface low and
associated fronts move into the forecast area. The main issue
we see with convective potential on Wednesday is capping, with
rising mid level heights and warm temperatures aloft. Extended
CAMs are quite supportive of convection developing in the late
afternoon, and if the cap breaks there is plenty of instability
(1000-2000 J/kg of MUCAPE) to support storm development. However,
bulk shear is very marginal by the evening at only around 20-30
knots, which could be a limiting factor in how strong storms could
get. There is a slightly better chance of the cap breaking in parts of
western North Dakota where mid level temperatures are cooler and
height rises are closer to neutral. Convection will be pretty
dependent on the timing and location of the surface low and fronts,
so that will be something to keep an eye on Wednesday morning.
The 12Z HREF does have a few max UH tracks through west central
and northwest North Dakota during the evening, as well as in the
James River Valley. Main hazards with any severe thunderstorms
will be 60 mph wind gusts, half dollar size hail, and heavy
rainfall.

PoPs increase Wednesday night in the central and east as a more
potent vort max moves across the James River Valley. With
decreasing instability through the night, expecting the severe
threat to decrease, but heavy rain could be a persistent threat
with PWATs of 1.25 - 1.50 inches.

.LONG TERM...(Thursday through Tuesday)
Issued at 251 PM CDT Tue Aug 31 2021

The extended forecast is highlighted by on and off chances for
showers and thunderstorms, and seasonable temperatures.

Southwest flow aloft continues on Thursday as the closed low spins
to our north. Showers and thunderstorm chances continue central and
east as the aforementioned cold front and surface low push east
through the morning, with surface high pressure behind the front
moving in and clearing skies from west to east during the
afternoon.

The break in precipitation chances is short lived as a progressive
shortwave speeds through zonal flow on Friday, with chances for
showers and maybe a few isolated weak thunderstorms highest in the
south and decreasing to the north, tapering off Saturday morning.
The rest of the holiday weekend looks quite nice at this point,
with partly cloudy skies, a light breeze, and highs in the mid 70s
to lower 80s. Quasi-zonal flow aloft persists through Monday, and
there could be some weak shortwaves that move through the mean
flow and bring scattered chances for precipitation, but nothing
significant across guidance at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1254 AM CDT Wed Sep 1 2021

Look for breezy winds and generally VFR conditions through the
forecast period. Tonight will see breezy southeast winds linger
for a few sites, while low level wind shear may also be found
especially from KMOT to KBIS. An isolated shower or thunderstorm
is possible from KXWA to KMOT tonight, although confidence was not
high enough to place in TAFs at this time. Increasing clouds and
more breezy winds are expected for Wednesday. Some cloud ceilings
may lower to MVFR heights at times, especially from KXWA to KMOT
to KBIS. Confidence is only medium in these lower clouds, although
high enough to place in the TAFs. Showers and thunderstorms may
be found at times on Wednesday. Coverage looks to be isolated to
scattered, and generally tough to place in TAFs at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Anglin
Hazardous weather outlook, Aug 31, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 AM CDT Wed Sep 1 2021

NDZ001>005-009>013-020545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1242 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible across northwestern and
north-central North Dakota tonight. Severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Wednesday afternoon and
evening across northwestern and north-central North Dakota.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-020545-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
1242 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Wednesday afternoon and
evening across much central North Dakota. A few of these storms
could become strong to severe, with 60 mph wind gusts, half dollar
sized hail, and heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>021-031>034-040>045-020545-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1242 AM CDT Wed Sep 1 2021 /1142 PM MDT Tue Aug 31 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Wednesday afternoon and
evening across western North Dakota. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 drought. Local standard time, as filed.

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Drought Monitor
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Drought Monitor
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Dickey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickey forecast zone
Reported by
Drought Monitor
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Drought, Divide

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Drought Monitor
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Foster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Foster forecast zone
Reported by
Drought Monitor
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Drought Monitor
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, La Moure

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
La Moure forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McHenry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McIntosh

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Drought Monitor
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McKenzie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor

Drought, Mercer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Morton forecast zone
Reported by
Drought Monitor

Drought, Mountrail

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Drought Monitor
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Drought Monitor
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor

Drought, Slope

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stark

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Stutsman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Drought Monitor
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Ward

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ward forecast zone
Reported by
Drought Monitor

Drought, Wells

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wells forecast zone
Reported by
Drought Monitor
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981465, 981466, 981467, 981468, 981469, 981470, 981471, 981472, 981473, 981475, 981476, 981477, 981478, 981479, 981480, 981481, 981482, 981483, 981484, 981485, 981486, 981487, 981488, 981489, 981490, 981491, 981492, 981493, 981494, 981495, 981496, 981497, 981498, 981499, 981500, 981501.